Alert archive / California / Gale Watches in 2019

Gale Watch 27, NWS Eureka, CA

November 24, 2019

NWS Eureka, CA issued this gale watch at Nov 24, 2019, 2:37 PM PST. It took effect at Nov 26, 2019, 1:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 24, 2019, 2:37 PM PST (22:37 UTC)
In effect from
Nov 26, 2019, 1:00 PM PST
Expired
Nov 25, 2019, 9:03 AM PST
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Nov 24, 5:52 AM PST, 8 hours 45 minutes earlier.

Area forecast discussion, Nov 24, 5:52 AM PST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
552 AM PST Sun Nov 24 2019

.SYNOPSIS...The recent stretch of mild and dry conditions with
chilly overnight lows will continue through Monday. A potentially
significant winter storm will impact the area Tuesday and
Wednesday, bringing high elevation snow, gusty winds, low
elevation rain, coastal small hail, and potentially localized
coastal flooding. This storm is likely to impact holiday travel.
Colder temperatures are expected Tuesday through the end of the
week, potentially very cold Thursday through Saturday.

&&

.DISCUSSION...One more day of mostly clear skies and mild
temperatures is in store for most of northwest California today
as high pressure remains overhead, with the exception of some
early morning stratus and fog hanging around portions of the
North Coast and Humboldt Bay.

A coming pattern change will begin to take shape later this
evening as the ridge axis shifts south of the area and gives way
to broad northwest flow aloft. An embedded shortwave will pass
just north and east of the area overnight, bringing an increase
in mid/high clouds to the area along with the chance for a few
sprinkles in the vicinity of the Oregon border through Monday
evening. An increase in northerly winds may also support some
marginal fire weather weather concerns for parts of the interior
(see details in the fire weather section below). Daytime high
temperatures will run 5 to 10 degrees cooler across the area on
Monday as colder air begins to filter into the region, with
chilly morning temperatures continuing through Tuesday.

The more substantial pattern shift is still on tap for Tuesday as
a deep and very cold upper level trough descends over the West
Coast and brings a wide range of potential impacts through the
middle of the week and into the holiday. The biggest change for
the morning forecast package was to add interior Del Norte County
to the Winter Storm Watch as a consensus continues to solidify
around timing, amounts, and type of precipitation Tuesday into
Wednesday. Otherwise, most of the details are unchanged from
Saturday afternoon. The biggest wild card at this time remains the
wind forecast as most of the guidance has now come on board in
depicting rapid surface cyclogenesis over the coastal waters on
Tuesday afternoon as the lead upper level wave digs southward
towards the OR/CA border. Have held off on the issuance of a High
Wind Watch for now as relatively small shifts in the track and
timing of this feature will have large implications on high wind
potential and associated coastal impacts. Still, the potential for
a high-end wind event exists with this system and will need to be
monitored closely in ensuing forecast packages. /CB

See below for more details about the other weather threats
associated with this system.

.SNOW...Accumulating snow is expected throughout interior
mountains between Tuesday and Wednesday afternoon...and
potentially all the way into Thursday morning. Snow levels will be
somewhat variable and a bit uncertain, but current data suggests
that significant accumulating snow will be possible from roughly
2500 feet and up. Some lighter amounts will also be possible as
low as 1500 feet at times, particularly by Wednesday morning.
While the total snow accumulations on our busier highway passes
remains somewhat uncertain, enough confidence exists to issue a
Winter Storm Watch for elevations above 2500 feet in Humboldt, Del
Norte, Trinity, and northeast Mendocino counties.

.RAIN...Moderate to briefly heavy rain can be expected Tuesday,
likely beginning late in the morning and increasing through the
afternoon and evening. While the heaviest rain will likely be
relatively brief, rates could become at least temporarily
heavy...particularly right along the passing cold front. The
steadier rain will push through the area during the afternoon, and
will be followed by waves of convective showers Tuesday night
through Wednesday. This rain is not expected to result in flooding
concerns due to the low flow in area rivers, but there may be some
localized ponding on some roads. Showers will diminish Thursday.

.SMALL HAIL/THUNDERSTORMS...With the arrival of convective showers
late Tuesday, some bouts of small hail will be possible in coastal
low elevations. A few strikes of lightning will also be possible
at times. This will likely continue through Wednesday.

.THURSDAY THROUGH SATURDAY...By Thursday, shower activity will
diminish as the low pressure system moves to our south. However, a
much colder airmass will settle into the area, resulting in
downright cold temperatures that will last through the end of the
week. Overnight lows in interior areas will likely fall into the
low 20s and even the teens by Thursday night, with a freeze
possible along the coast. Afternoon high temperatures will also be
well below normal through the end of the week. By Saturday, model
guidance continues to hint that another precipitation event may
begin to impact the region, although the potential impacts remain
uncertain at this time. /BRC

&&

.AVIATION...Stratus has formed around Humboldt bay and is
expanding this morning. There has been some occasional ground fog
in Crescent City. Fog and stratus is also developing in some of
the interior river valleys. Skies are expected to clear back to
the coast this afternoon, however confidence is low on exactly how
long this will last. This evening stratus is expected to quickly
return after sunset around Humboldt Bay and at KACV. At KCEC
confidence is lower on the stratus and it may be later in the
evening or overnight before it develops. Inland valleys may also
see low clouds and fog again tonight, but this is not expected to
make it into KUKI. MKK

&&

.MARINE...In the short term the marine forecast is fairly straight
forward. Increasing northerlies through Monday and a persistent W
to NW swell around 10 feet at 15 seconds. The northerlies are
expected to increase to near gale with gusts to gale force so went
ahead and upgraded to a gale warning for the southern outer
waters. The steep short period seas associated with these winds
will propagate into the southern inner waters. This will be near
hazardous seas warning criteria, but that is not expected to
exceed 50 percent of the zone so held off on issuing anything
besides the small craft advisory.

The main story is the strong area of low pressure that approaches
and moves through the waters Tuesday afternoon/evening. Numerous
models and different model runs show an area of low pressure
rapidly deepening to around 975 MB as it approaches the coast. If
this pans out it has to the potential for bring storm force winds
to at least the northern outer waters. Current model runs show
southerly winds rapidly increasing through the afternoon on
Tuesday and then quickly becoming NW once the low moves onshore
and increasing more Tuesday evening. The strongest winds will be
fairly shortlived as the low rapidly moves inland. The wave models
are showing huge waves peaking over 30 feet associated with these
strong winds. Confidence is low on exactly how big they will get
as the duration of winds is fairly short.

Currently the ECMWF and the GFS have pretty similar solutions,
but the NAM is fairly different and less consistent. Generally
went along with the ECMWF and GFS forecast. However, the low could
still very easily shift 50 or 100 miles north and it would barely
produce gale force winds. Held off on issuing a storm watch due to
uncertainty, but this may be needed fairly soon.

Wednesday winds will diminish through the day to around 10 to 20
kt and remain around this through Friday. There is the potential
for another system over the weekend, but there is still quite a
bit of timing differences in this. MKK

&&

.BEACH HAZARDS...The strong winds and large seas rapidly increase
Tuesday afternoon and evening in association with strong area of
low pressure. There is still quite a bit of uncertainty as to
where this low will end up, but if the current model trend
continues with it moving onshore near the Oregon border as
forecasted it is expected to bring very large surf to the beaches
Tuesday evening. A high surf advisory or warning may needed as it
gets closer. The biggest waves are expected to be near the Oregon
border and significantly smaller south of cape Mendocino.

Coastal flooding is also possible as we will see some of the
highest tides of the month. Currently strongest winds and waves
are not expected to coincide with the high tides. Storm surge
models are showing nearly 2 feet of surge which could produce
significant flooding if it occurred at high tide. Current models
have the winds turning northerly well before Wednesday's high
tide. This should limit the flooding potential unless the timing
changes. MKK

&&

.FIRE WEATHER...Gusty northerly to northwesterly winds are
expected in many areas Monday. However, relative humidity levels
will be generally only moderately low in most areas, which will
mitigate the fire weather threat. Elevated conditions may still
develop across interior Mendocino and eastern Trinity counties
where minimum humidity levels may reach as low as 25 to 30 percent
Monday afternoon. This threat will quickly diminish Tuesday as
widespread wetting rain, mountain snow, and much cooler
temperatures are expected. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch from Tuesday morning through Wednesday
     afternoon for CAZ102-105>108-111.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
	 9 AM PST Tuesday for PZZ450-455-470.

     Small Craft Advisory until 7 PM PST this evening for PZZ475.

     Gale Warning from 7 PM this evening to noon PST Monday for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 24, 4:20 AM PST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
420 AM PST Sun Nov 24 2019

CAZ101-103-104-109-251230-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
420 AM PST Sun Nov 24 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread precipitation will move over the area Tuesday and persist
through Wednesday. Mountain snow will be likely above 2500 feet,
along with small hail in heavier rain showers. Strong winds will
also be possible. This will create potentially hazardous travel
conditions Tuesday through Wednesday, and may impact holiday travel.

Localized coastal flooding will also be possible around high tide
Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-111-251230-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
420 AM PST Sun Nov 24 2019

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Winter Storm Watch is currently in effect.

Widespread precipitation will move over the area Tuesday and persist
through Wednesday. Mountain snow will be likely above 2500 feet, in
addition to potentially strong winds. This will create potentially
hazardous travel conditions Tuesday through Wednesday, and may
impact holiday travel.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-251230-
Northwestern Mendocino Interior-
420 AM PST Sun Nov 24 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread precipitation will move over the area Tuesday and persist
through Wednesday. Mountain snow will be likely above 2500 feet, in
addition to potentially strong winds. This will create potentially
hazardous travel conditions Tuesday through Wednesday, and may
impact holiday travel.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ112-113-251230-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
420 AM PST Sun Nov 24 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread precipitation will move over the area Tuesday and persist
through Wednesday. Mountain snow will be likely above 3000 feet, in
addition to potentially strong winds and bouts of accumulating small
hail. This may create locally hazardous travel conditions Tuesday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 9:18 PM PSTGale WatchEKA6 hr
Nov 24, 3:12 AM PSTGale WarningEKA30 hr
Nov 24, 1:23 PM PSTHigh Wind WatchEKADel Norte, Humboldt, Mendocino, Trinity21 hr
Nov 24, 2:37 PM PSTStorm WatchEKA18 hr

Nearby

Gale Watches in California, 2019Every gale watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.